Hail, Woods
- When
- April 30, 5:55 PM CST
- Where
- Woods County, 4 mi N of Camp Houston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.868, -99.120
Two distinct areas of severe thunderstorms developed late on the afternoon of April 30. The first was a cluster of supercells that initiated near a warm front across southwest Kansas and northwest Oklahoma.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Two distinct areas of severe thunderstorms developed late on the afternoon of April 30. The first was a cluster of supercells that initiated near a warm front across southwest Kansas and northwest Oklahoma. Several reports of golfball size hail were received between 7:00pm and 9:00pm CDT in Woods and Alfalfa County. More significantly, several tornadoes occurred in the area from near Great Salt Plains Lake to Medford with the easternmost supercell in this cluster. Some minor damage was reported, and the Oklahoma Mesonet site 1 SW Medford recorded a gust to 84 mph near a tornado.
The second area of severe weather initially developed across the Texas Panhandle, but spread eastward into parts of western and central Oklahoma overnight. One supercell affected Harmon County between 9:00-10:30pm CDT, with reports of golfball size hail and a wind gust of 76 mph near Gould. A large complex moved across much of central Oklahoma between 10:00pm-1:00am. While a couple of 1.00 hail reports were received in Oklahoma City, the main impact was severe winds, with numerous reports received from Caddo, Canadian, Grady, and Oklahoma County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 2:51 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 351 PM CDT MON APR 30 2012 .DISCUSSION... DEWPOINTS IN THE MID TO UPPER 60S AND TEMPS IN THE LOW 80S THIS AFTERNOON ARE RESULTING IN AT LEAST MODERATE INSTABILITY ACROSS MOST OF THE FA. SOME ONGOING MOIST CONVECTION IS DRIFTING NORTHEASTWARD ACROSS SOUTHEASTERN OKLAHOMA AT THE MOMENT...AND ADDITIONAL DEVELOPMENT CAN BE EXPECTED LATER THIS EVENING ACROSS NORTHERN...WESTERN...AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH TEXAS. IT IS DIFFICULT TO DETERMINE THE EXACT SCENARIO FOR THIS EVENING...BUT IT DOES APPEAR A COUPLE OF LOCATIONS WILL BE FAVORED THIS EVENING. THE FIRST MAY BE ACROSS NORTHERN OKLAHOMA AS A SHORTWAVE TROUGH TRAVERSES THE AREA. THE SECOND MAY BE ACROSS SOUTHWESTERN OK AND WESTERN NORTH TEXAS IF STORMS CAN MANAGE TO 1..DEVELOP ALONG A DIFFUSE OUTFLOW BOUNDARY OR 2...MOVE INTO THE REGION FROM THE WEST AS THEY DEVELOP ALONG THE DRYLINE. EITHER WAY...A HAIL THREAT WILL DEFINITELY BE PRESENT THROUGH THE EVENING HOURS WITH THE AFOREMENTIONED INSTABILITY PRESENT AND EFFECTIVE BULK SHEAR > 45 KT. IN ADDITION...FLASH FLOODING WILL ALSO BE A CONCERN WITH PWAT VALUES EXCEEDING 1 INCH. THIS WILL ESPECIALLY BE TRUE ACROSS NORTHERN OKLAHOMA WHERE SOME LOCATIONS HAVE ALREADY RECEIVED OVER 8 INCHES OF RAIN FROM YESTERDAY/S ACTIVITY. THE FLOOD WATCH WILL CONTINUE THROUGH THE OVERNIGHT HOURS FOR NORTHERN OK. RAIN CHANCES WILL END FROM WEST TO EAST EARLY TOMORROW MORNING. SLIGHTLY WEAKER WSW MID LEVEL FLOW WILL CONTINUE OVERHEAD TOMORROW...BUT THERE WILL BE VERY LITTLE TO NO MID LEVEL SUPPORT WITHIN THIS FLOW. HOWEVER...WE DID INCLUDE AN ISOLATED MENTION OF THUNDER ALONG THE DRYLINE TOMORROW AFT/EVE ACROSS FAR WESTERN OK AND WESTERN NORTH TX. WEDNESDAY WILL ALSO BE SIMILAR TO TUESDAY WITH PERHAPS A WEAK MID LEVEL SHORTWAVE TROUGH MOVING OVER THE PANHANDLE REGION SO WE WILL ALSO INCLUDE ISO THUNDER ACROSS A SIMILAR REGION. A WARM UP IS STILL ANTICIPATED THROUGH THE REST OF THE WORK WEEK...WITH VERY LITTLE TO NO RAIN CHANCES FOR MOST LOCATIONS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 83 67 84 / 50 10 10 10 HOBART OK 65 85 65 89 / 50 10 10 20 WICHITA FALLS TX 67 86 67 88 / 50 10 10 20 GAGE OK 62 90 63 92 / 40 20 20 20 PONCA CITY OK 64 81 68 81 / 60 20 10 10 DURANT OK 66 82 66 84 / 30 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ005>008-010>013. TX...NONE. && 30/03
HWOOUN
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON APR 30 2012
OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF CENTRAL... WESTERN AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS AFTERNOON TO AROUND MIDNIGHT.
IMPACTS...
VERY LARGE HAIL... LARGER THAN BASEBALLS...DAMAGING WINDS GREATER
THAN 65 MPH... AND ISOLATED TORNADOES.
HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A CONCERN...
ESPECIALLY OVER THE NORTHERN THIRD TO HALF OF OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG
AND NEAR A RESIDUAL LOW LEVEL BOUNDARY ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. AS INSTABILITY INCREASES DURING THE
AFTERNOON HOURS... THERE IS A RISK FOR A FEW STRONG TO SEVERE STORMS
TO DEVELOP ALONG THIS BOUNDARY.
OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
MID-AFTERNOON ALONG AND TO THE EAST OF A DRYLINE THAT WILL BE LOCATED
ACROSS THE CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THIS
WILL OCCUR AS A DISTURBANCE IN THE MID-LEVELS OF THE ATMOSPHERE MOVES
OUT OF THE ROCKIES INTO THE PLAINS. THESE STORMS WILL THEN DRIFT EAST
TOWARD WESTERN SECTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS BY
LATE THIS AFTERNOON AND THIS EVENING. DURING THE EVENING HOURS THESE STORMS
WILL POSE A THREAT OF VERY LARGE HAIL... DAMAGING WIND GUSTS AS WELL AS
ISOLATED TORNADOES. THROUGH THE EVENING... THE STORMS ARE EXPECTED TO
CONTINUE TO MOVE EAST TOWARD CENTRAL SECTIONS OF OKLAHOMA WITH A
CONTINUING RISK OF HAIL LARGER THE GOLF BALLS AND DAMAGING THUNDERSTORM
WINDS... AS WELL AS VERY HEAVY RAIN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD
TO FLASH FLOODING... ESPECIALLY ACROSS NORTHERN OKLAHOMA WHERE
SIGNIFICANT RAINFALL OCCURRED ON SUNDAY AND EARLY MONDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER AFTER SUNRISE ON TUESDAY MORNING ACROSS
NORTH CENTRAL OKLAHOMA... ALTHOUGH SEVERE WEATHER IS NOT EXPECTED.
OTHERWISE... THUNDERSTORM CHANCES REMAIN VERY LOW THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
1255 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 NW ENID 36.42N 97.90W
04/29/2012 E1.00 INCH GARFIELD OK PUBLIC
0924 PM HAIL HUNTER 36.56N 97.66W
04/29/2012 E1.00 INCH GARFIELD OK PUBLIC
1022 PM HAIL MAY 36.62N 99.75W
04/29/2012 M1.25 INCH HARPER OK TRAINED SPOTTER
1110 PM HAIL 12 ESE WAYNOKA 36.52N 98.68W
04/29/2012 E1.00 INCH WOODS OK PUBLIC
1125 PM FLASH FLOOD 3 NNW PONCA CITY 36.75N 97.11W
04/29/2012 KAY OK LAW ENFORCEMENT
HUBBARD ROAD CLOSED JUST WEST OF WAVERLY STREET DUE TO
HIGH WATER CROSSING THE ROAD.
1130 PM FLASH FLOOD PONCA CITY 36.71N 97.09W
04/29/2012 KAY OK EMERGENCY MNGR
WIDESPREAD STREET FLOODING. SEVERAL CARS STALLED. PONCA
CITY PD ASSISTING DRIVERS.
0122 AM FLASH FLOOD 1 W PONCA CITY 36.71N 97.10W
04/30/2012 KAY OK PUBLIC
WATER REPORTED TO BE NEARLY THREE FEET DEEP. WATER
BEGINNING TO ENTER HOMES ON WEST SIDE OF PONCA CITY.
0142 AM FLASH FLOOD 4 NNW TONKAWA 36.73N 97.34W
04/30/2012 KAY OK LAW ENFORCEMENT
6 TO 8 INCHES OF WATER COVERING INTERSTATE 35. REPORTED
BY OHP
&&
MORE REPORTS WILL BE ADDED AS THEY BECOME AVAILABLE.
NWS NORMANSPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK431 PM
CDT MON APR 30 2012
OKZ043-048-302200-
ATOKA OK-COAL OK-
431 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR ATOKA AND SOUTHEASTERN COAL
COUNTIES UNTIL 500 PM CDT...
AT 431 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUSHKA...
MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...TUSHKA...LEHIGH...CANEY...LANE...CHOCKIE...
REDDEN...BOGGY DEPOT STATE PARK...ATOKA RESERVOIR AND MCGEE CREEK
LAKE.
LAT...LON 3450 9578 3430 9578 3420 9620 3420 9625
3437 9639 3440 9638 3466 9589 3460 9588
3459 9583 3451 9576
TIME...MOT...LOC 2131Z 237DEG 35KT 3433 9614SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT MON APR 30 2012
OKZ043-048-302230-
ATOKA OK-COAL OK-
501 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR ATOKA AND SOUTHEASTERN COAL
COUNTIES UNTIL 530 PM CDT...
AT 458 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST
TUSHKA...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS
LOCATED JUST NORTH OF STRINGTOWN.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...TUSHKA...LEHIGH...PHILLIPS...WARDVILLE...
DAISY...LANE...CHOCKIE...REDDEN...ATOKA RESERVOIR AND MCGEE CREEK
LAKE.
LAT...LON 3451 9568 3450 9578 3436 9578 3425 9614
3426 9614 3449 9624 3468 9609 3468 9589
3459 9587 3460 9571 3457 9567
TIME...MOT...LOC 2158Z 243DEG 18KT 3431 9610SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT MON APR 30 2012
OKZ004-302300-
HARPER OK-
527 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY
UNTIL 600 PM CDT...
AT 526 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES
SOUTHEAST OF ENGLEWOOD...MOVING NORTH AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS... WIND GUSTS TO 50 MPH...
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
HARPER COUNTY.
LAT...LON 3699 9969 3686 9974 3680 9978 3684 10000
3699 10001 3700 9999 3701 9974
TIME...MOT...LOC 2226Z 199DEG 38KT 3694 9989SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK608 PM
CDT MON APR 30 2012
OKZ004-005-010-302345-
HARPER OK-WOODWARD OK-WOODS OK-
608 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARPER...NORTHEASTERN WOODWARD
AND WOODS COUNTIES UNTIL 645 PM CDT...
AT 603 PM CDT...THUNDERSTORMS WERE DEVELOPING ALONG A LINE EXTENDING
FROM 6 MILES NORTH OF FORT SUPPLY TO 12 MILES SOUTHEAST OF
WAYNOKA...MOVING NORTHEAST AT 45 MPH. STORM INTENSITY IS EXPECTED
TO INCREASE AND A FEW OF THESE STORMS MAY BECOME SEVERE BY 630 PM.
LOCATIONS IMPACTED
INCLUDE...ALVA...BUFFALO...WAYNOKA...FREEDOM...CAPRON...AVARD...SELMA
N...CAMP HOUSTON AND HOPETON.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3699 9855 3646 9862 3666 9966 3700 9962
3701 9903
TIME...MOT...LOC 2303Z 222DEG 38KT 3666 9955 3649 9868The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
18 thunderstorm wind, 12 hail, 8 tornado, 2 high wind, 1 flash flood. Local standard time, as filed.
Alfalfa County emergency management and a KFOR-TV chaser reported a brief tornado, with no damage reported. The tornado was observed to be just south of U.S. Highway 64 approximately 2.5 miles west of Jet.
Alfalfa County Emergency Management and KFOR-TV reported a tornado that formed on the south side of the Great Salt Plains Lake and moved north across the lake. The only reported damage was to an outbuilding on the edge of the lake. The specific path was estimated.
Numerous storm chasers observed this tornado at various times. The tornado initially developed around 1913 CST approximately 5 miles north of Nash and began moving east-northeast. After a general east-northeast course for about 6 miles, the tornado then began curving northeast and eventually moved north-northwest for the final 5 miles crossing state highway 11 about 8.5 miles west of Medford, then approaching Wakita from the southeast and dissipating approximately 2 miles south-southeast of town. Power lines were damaged, but no structural damage was reported despite the long path as the tornado primarily moved through farmland.
This tornado developed just southwest of the town of Medford and remained south of town. The mesonet site southwest of Medford measured a wind gust 84 mph. A large barn was destroyed southwest of Medford, with debris scattered across the property. Many roadways leading in and out of Medford were closed due to fallen trees and power poles/lines.
The wind gust occurred as a tornado moved to the south of the site.
Soon after one tornado dissipated just south of Medford, another tornado developed just southeast of Medford. This tornado moved north-northeast damaging hundreds of power poles east of Medford toward Deer Creek and heavily damaging the Hohmann substation west of Deer Creek. When the tornado reached a point to the northwest of Deer Creek, the tornado began to curve to the east-southeast passing just north of Deer Creek and dissipating 2 or 3 miles east of Deer Creek. Near Deer Creek, the tornado damaged the valve of a 30000 gallon anhydrous ammonia tank causing a leak that could not be stopped for a few hours. Much of the path of this tornado is estimated since it moved primarily through farmland.
The wind occurred as a tornado moved southeast of the site.
Several large trees were uprooted near Pond Creek. No other damage was reported with the tornado.
A few large trees were uprooted.
Trees were damaged near west and south of Nardin as a tornado moved from near state highway 11 and 164th Street south-southeast.
Several outbuildings and one home were heavily damaged. Numerous large trees were also blown over.
Several power poles and associated lines were blown down.
The high winds blew for about an hour 12 miles west-northwest of Okarche. Most of the non-thunderstorm wind gusts were between 40 and 50 mph. Small tree limbs were snapped and lawn furniture was blown around.
The wind gust was measured 5 miles west-northwest of El Reno.
Roof and outbuilding damage was reported near 29th Street and Coleman Road southwest of Blackwell.
Heavy rainfall resulted in water five to seven inches deep across Main Street in Braman. Other city and rural streets were also under water.
A 3 foot diameter tree was blown down.
Power lines were blown down near the I-240 and I-40 junction.
A few outbuildings were damaged after being moved 10 to 15 feet off of their foundation. An 8 inch diameter tree was also blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378990, 378908, 378949, 378950, 378909, 378953, 378910, 378956, 378912, 379945, 378914, 378993, 378958, 378915, 378916, 378917, 378918, 378919, 378920, 378921, 378922, 379948, 378924, 378927, 378928, 378965, 378929, 378930, 378931, 378970, 378948, 378935, 378937, 378938, 378939, 378940, 378941, 378942, 378943, 378944, and more.